Happy but blind: A role for erectile dysfunction (ED) drugs

Last Updated on

August 26, 2017 – The erectile dysfunction (ED) drugs Tadalafil (Cialis), Vardenafil (Levitra), and even more so Sildenafil (Viagra) have previously been associated with a type of sudden vision loss called Nonarteritic Anterior Ischemic Optic Neuropathy (NAION). According to a recent medical study, which is consistent with some earlier medical research, there is an about two fold increased risk for NAION to occur in patients taking these ED drugs when compared to the spontaneous frequency of NAION in the general population.

Already in July 2005 the FDA ordered warnings be put on the package insert labels of these ED drugs, or impotence drugs, to the effect that some users of Tadalafil (Cialis), Vardenafil (Levitra), and Sildenafil (Viagra) have developed NAION. Seemingly, at time, however, data were not yet clear and strong enough to know if NAION was a side effect of these ED drugs, or an unrelated medical condition. Likewise, in June 2006 Health Canada issued a Public Communication alerting Canadians that the drug companies Eli Lilly (Cialis), Bayer (Levitra), and Pfizer (Viagra) were in the process of sending a so-called “Dear Doctor” letter to inform healthcare providers in Canada about changes to the respective package insert, or label, for these drugs regarding the NAION side effect.

Impressive 11 years later, in August 2017, there is some additional information about the increased risk of developing NAION which is included in a recent label change for Tadalafil (Cialis), Vardenafil (Levitra), and Sildenafil (Viagra). The relevant part (i.e., Section 5.3) of the newest FDA drug label for Sildenafil (Viagra) reads now as follows:

5.3 Effects on the Eye: Physicians should advise patients to stop use of all phosphodiesterase type 5 (PDE5) inhibitors, including VIAGRA, and seek medical attention in the event of a sudden loss of vision in one or both eyes. Such an event may be a sign of non-arteritic anterior ischemic optic neuropathy (NAION), a rare condition and a cause of decreased vision including permanent loss of vision, that has been reported rarely post-marketing in temporal association with the use of all PDE5 inhibitors. Based on published literature, the annual incidence of NAION is 2.5–11.8 cases per 100,000 in males aged ≥ 50. An observational study evaluated whether recent use of PDE5 inhibitors, as a class, was associated with acute onset of NAION. The results suggest an approximate 2 fold increase in the risk of NAION within 5 half-lives of PDE5 inhibitor use.

Unfortunately, from this information, it is still not possible to determine whether these events are related directly to the use of PDE5 inhibitors or to other factors . For Tadalafil (Cialis), Vardenafil (Levitra), the according section 5.3 of their drug labels provides essentially the same information. Frustratingly then, for some users of ED drugs, for medical reasons or others, the morning after experience of being happy but blind may still be a somewhat dire and unpredictable reality.

In the age of personalized medicine, one has to note that some genetic risk factors for erectile dysfunction and genetic determinants of drug response, as well as some genetic risk factors for NAION do exist in the general population.  Unfortunately, the data have not yet allowed to come up with predictive genetic profiles of patients at definitively increased risk for NAION when taking any of the current ED drugs.

Tags: , , , , , ,
About the Author
thassodotcom Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Leave a Reply

Optional: Social Subscribe/Login




avatar
  Subscribe  
Notify of

thasso: conditions

thasso: tweets

thasso post: magazine

View my Flipboard Magazine.

thasso: categories

thasso: archives

thasso: simple chat

You must be a registered user to participate in this chat.

Top